Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 92, NWS Midland/Odessa, TX

July 28, 2004Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2004, 12:20 AM CDT for Presidio County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 12:20 AM CDT (05:20 UTC)
Expired
Jul 28, 2004, 5:00 AM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.3 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 280520
FFWMAF
TXC377-281000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1220 AM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 500 AM CDT

* AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  TWO THUNDERSTORM COMPLEXES PRODUCING VERY HEAVY RAINFALL OVER      
  PRESIDIO COUNTY. THIS ACTIVITY WILL LIKELY PRODUCE FLASH FLOODING  
  IN THE VICINITY OF PRESIDIO ALONG U.S. HIGHWAY 67 AND FARM TO      
  MARKET ROAD 169. IN ADDITION...THUNDERSTORM ACTIVITY AND HEAVY     
  RAINFALL IS INCREASING ALONG FARM TO MARKET ROAD 2810 AND U.S.     
  HIGHWAY 90 WEST OF MARFA. THIS ACTIVITY WILL LIKELY RESULT IN      
  FLASH FLOODING IN THE VICINITY OF MARFA BY 3 AM CDT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3057 10491 2983 10456 2954 10431 2934 10404 2931 10382     
      3036 10382

$$
2 follow-up statements
000 
WGUS74 KMAF 280911
FFSMAF
TXC377-281000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 AM CDT WED JUL 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM CDT FOR PRESIDIO
COUNTY...

AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SATELLITE 
INDICATED THAT THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WERE 
MOVING EAST OF U.S. HIGHWAY 67 AND FARM TO MARKET ROAD 169 BETWEEN 
PRESIDIO AND MARFA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL LIKELY 
RESULT IN FLASH FLOODING IN THESE AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3057 10491 2983 10456 2954 10431 2934 10404
      3036 10382

$$
000 
WGUS74 KMAF 280946
FFSMAF
TXC377-281200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 AM CDT WED JUL 28 2004

...A FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 500 AM CDT FOR 
PRESIDIO COUNTY...

AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAINFALL HAVE MOVED EAST OUT OF 
PRESIDIO COUNTY. ALTHOUGH THE THUNDERSTORMS HAVE MOVED OUT OF THE 
COUNTY...RUNOFF FROM THESE STORMS WILL TAKE AT LEAST 2 HOURS LONGER 
TO RECEDE...ESPECIALLY ALONG PORTIONS OF HIGHWAY 67 AND FM 169.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3057 10491 2983 10456 2954 10431 2934 10404
      3036 10382

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:03 PM CDT, 10 hours 17 minutes earlier.

Area forecast discussion, Jul 27, 2:03 PM CDT, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT TUE JUL 27 2004

.SHORT TERM..
RAIN AND THUNDERSTORMS WILL CONTINUE TO BE THE MAIN CONCERN IN THE
FORECAST THROUGH TONIGHT.  AN MCV CAN BE SEEN IN SATELLITE AND
RADAR IMAGERY OVER PECOS COUNTY MOVING NNE INTO THE PERMIAN BASIN.
THIS ALONG WITH A SHORTWAVE MOVING THROUGH THE REGION WILL KEEP OUR
RAIN CHANCES UP TONIGHT.  WE WILL STILL HAVE THE POSSIBILITY FOR
PERIODIC HEAVY RAINFALL FROM SOME OF THE ACTIVITY TONIGHT SINCE WE
WILL REMAIN NEARLY SATURATED.  ALONG WITH THE POSSIBILITY FOR HEAVY
RAINFALL WILL BE THE POTENTIAL FOR SOME FLASH FLOODING IN LOCAL
AREAS.  DO NOT THINK THE THREAT WILL BE WIDESPREAD ENOUGH TO WARRANT
A FLASH FLOOD WATCH.  THE HIGHEST POTENTIAL FOR ANY FLOODING WILL
REMAIN MAINLY IN EDDY COUNTY...AND ALSO IN THE NORTHEAST.

.LONG TERM...
WE SHOULD HAVE LINGERING SHOWERS AND THUNDERSTORMS MAINLY IN THE
EASTERN AREAS WEDNESDAY MORNING.  WE DO HAVE A SHORTWAVE TROUGH OVER
THE SOUTHERN NM/NORTHERN OLD MEXICO AREA RIGHT NOW THAT WILL
TRANSLATE ACROSS THE CWA TONIGHT.  AS THIS SHORTWAVE MOVES EAST OF
THE REGION...DRIER AIR WILL MOVE IN BEHIND IT AS CAN BE SEEN IN WV
IMAGERY.  THIS SHOULD HELP TO DIMINISH RAIN CHANCES FROM WEST TO EAST
DURING THE DAY TOMORROW.  THE LOWER LAYERS WILL STILL REMAIN MOIST.
LOW CLOUDS MAY LINGER OVER THE NORTHEASTERN COUNTIES TOMORROW. THESE
CLOUDS ALONG WITH ABUNDANT GROUND MOISTURE SHOULD KEEP THEIR
TEMPERATURES FROM WARMING AS FAST AS GUIDANCE IS SUGGESTING.  WILL GO
LOWER THAN GUIDANCE MOST AREAS FOR TOMORROW...CONSIDERING THE ADDED
LOW LEVEL MOISTURE.  A SECOND SHORTWAVE TROUGH...NOW ASSOCIATED WITH
THUNDERSTORMS IN NORTHERN AZ...WITH A TRAILING TROUGH WILL MOVE
THROUGH TO THE NORTH OF THE AREA WEDNESDAY NIGHT WHICH WILL SUPPLY
ENOUGH LIFT FOR A SLIGHT CHANCE OF PRECIP OVER THE NORTHERN TIER OF
COUNTIES.  ETA/GFS SHOW A WEAK COLD FRONT STALLING IN THE CWA ON
THURSDAY BEHIND THIS SHORTWAVE.  THIS BOUNDARY COMBINED WITH MODERATE
INSTABILITY WILL PROVIDE FOR A SLIGHT CHANCE FOR PRECIP OVER MOST OF
THE CWA.

BY FRIDAY THE 500MB RIDGE CURRENTLY TO THE WEST OF THE AREA WILL
BEGIN TO MOVE OVER OUR REGION...PUSHING THE BETTER RAIN CHANCES TO
THE EAST.  WILL KEEP A SLIGHT CHANCE OVER THE MOUNTAINS ON FRIDAY AS
WE WILL CONTINUE TO HAVE RELATIVELY HIGH LOW LEVEL MOISTURE...AND
GOOD HEATING THAT COULD INDUCE DIURNAL CONVECTION.

TEMPERATURES WILL REMAIN BELOW NORMAL ON WEDNESDAY...ESPECIALLY OVER
THE NORTHEAST WHERE CLOUD COVER WILL KEEP TEMPERATURES COOL.  WE
WILL BEGIN WARMING BACK UP TO NEAR NORMAL CONDITIONS BY THURSDAY...
AND REMAIN WARM THROUGH THE WEEKEND AS THE RIDGE REMAINS ANCHORED
OVER NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             66  83  69  90 /  60  30  20  20
CARLSBAD NM               63  90  68  93 /  40  20  20  20
DRYDEN TX                 67  86  69  92 /  60  30  20  20
FORT STOCKTON TX          68  86  68  92 /  60  30  20  30
GUADALUPE PASS TX         60  85  63  86 /  30  20  20  20
HOBBS NM                  64  87  66  92 /  40  20  20  30
MARFA TX                  58  81  59  87 /  50  20  20  30
MIDLAND INTL AIRPORT TX   65  86  69  91 /  60  30  20  30
ODESSA TX                 65  86  69  92 /  60  30  20  30
WINK TX                   66  92  70  95 /  50  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

20
Hazardous weather outlook, Jul 27, 2:05 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT TUE JUL 27 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
205 PM CDT (105 PM MDT) TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.
RAINFALL WILL BE LOCALLY HEAVY ACROSS THE EASTERN PERMIAN BASIN
AND THE EXTREME WESTERN LOW ROLLING PLAINS...LOCALIZED FLASH
FLOODING WILL BE POSSIBLE IN THESE AREAS. IN ADDITION ANY
ADDITIONAL RAINFALL IN THE EDDY COUNTY PLAINS COULD ALSO PRODUCE
AREAS OF HIGH WATER IN LOW WATER CROSSINGS OR LOCALIZED FLOODING.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT CLOUD
TO GROUND LIGHTNING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...SPOTTER GROUPS
AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER
INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING
THREATEN THE AREA.

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:33 PM CDTFlash Flood WarningMAFBrewster3 hr
Jul 27, 11:09 PM CDTFlash Flood WarningMAFBrewster, Pecos6 hr
Jul 27, 11:30 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Jul 28, 2:06 AM CDTFlash Flood WarningMAFHoward4 hr
Jul 28, 2:14 AM CDTFlash Flood WarningMAFGaines3 hr
Jul 28, 2:19 AM CDTFlash Flood WarningMAFJeff Davis4 hr
Jul 28, 3:01 AM CDTFlash Flood WarningMAFTerrell6 hr
Jul 28, 4:53 AM CDTFlash Flood WarningMAFBrewster, Pecos4 hr
Jul 28, 5:05 AM CDTFlash Flood WarningMAFBorden4 hr
Jul 28, 5:52 AM CDTFlash Flood WarningMAFDawson3 hr
Jul 28, 3:28 PM CDTFlash Flood WarningMAFTerrell5 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.